Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 27, NWS JSJ

July 21, 2009

NWS JSJ issued this flash flood warning at Jul 21, 2009, 2:34 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2009, 2:34 PM CDT (19:34 UTC)
Expired
Jul 21, 2009, 5:30 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 20 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

216 
WGCA52 TJSJ 211934
FFWSJU
PRC007-021-025-029-031-033-037-045-051-053-061-063-069-077-085-087-
089-103-119-127-129-135-137-139-151-212230-
/O.NEW.TJSJ.FF.W.0027.090721T1934Z-090721T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
334 PM AST TUE JUL 21 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     BAYAMON
     CAGUAS
     COMERIO
     AGUAS BUENAS
     JUNCOS
     GURABO
     TOA ALTA
     SAN LORENZO
     TRUJILLO ALTO
     LAS PIEDRAS
     DORADO
     LUQUILLO
     NAGUABO
     GUAYNABO
     CEIBA
     CANOVANAS
     FAJARDO
     CAROLINA
     HUMACAO
     CATANO
     SAN JUAN
     LOIZA
     RIO GRANDE
     YABUCOA
     TOA BAJA

* UNTIL 630 PM AST

* AT 330 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ALONG MANY SECTORS OF SAN 
JUAN AND VICINITY...NORTHEASTERN...AND EASTERN PUERTO RICO. MANY 
AREAS HAVE BECOME SATURATED DUE TO RECENT RAINS OF TODAY. ADDITIONAL 
HEAVY RAINFALL IS EXPECTED DURING THE REMAINDER OF THIS AFTERNOON 
AND EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1824 6619 1848 6626 1843 6583 1819 6562
      1808 6574 1805 6578

$$

RM
1 follow-up statement
000 
WGCA72 TJSJ 212232
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
632 PM AST TUE JUL 21 2009

PRC007-021-025-029-031-033-037-045-051-053-061-063-069-077-085-087-
089-103-119-127-129-135-137-139-151-212236-
/O.EXP.TJSJ.FF.W.0027.000000T0000Z-090721T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BAYAMON PR-CAGUAS PR-COMERIO PR-AGUAS BUENAS PR-JUNCOS PR-GURABO PR-
TOA ALTA PR-SAN LORENZO PR-TRUJILLO ALTO PR-LAS PIEDRAS PR-DORADO PR-
LUQUILLO PR-NAGUABO PR-GUAYNABO PR-CEIBA PR-CANOVANAS PR-FAJARDO PR-
CAROLINA PR-HUMACAO PR-CATANO PR-SAN JUAN PR-LOIZA PR-RIO GRANDE PR-
YABUCOA PR-TOA BAJA PR-
632 PM AST TUE JUL 21 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM AST FOR TOA BAJA...
YABUCOA...RIO GRANDE...LOIZA...SAN JUAN...CATANO...HUMACAO...
CAROLINA...FAJARDO...CANOVANAS...CEIBA...GUAYNABO...NAGUABO...
LUQUILLO...DORADO...LAS PIEDRAS...TRUJILLO ALTO...SAN LORENZO...TOA
ALTA...GURABO...JUNCOS...AGUAS BUENAS...COMERIO...CAGUAS AND BAYAMON
MUNICIPALITIES...

AS OF 625 PM AST...MOST OF THE HEAVY RAINFALL HAS DISSIPATED OR 
MOVED AWAY FROM THE FLASH FLOOD WARNING AREA. HOWEVER...A LINE OF 
SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT THE SAN JUAN METRO 
AREA FOR THE NEXT HOUR...AND COULD PRODUCE MINOR FLOODING ACROSS 
ROADWAYS AND URBAN LOCALITIES. A FLASH FLOOD WATCH IS IN EFFECT 
UNTIL 8 PM AST THIS EVENING.

LAT...LON 1824 6619 1848 6626 1843 6583 1819 6562
      1808 6574 1805 6578

$$



ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:12 PM CDT, 22 minutes earlier.

Area forecast discussion, Jul 21, 2:12 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
312 PM AST TUE JUL 21 2009

.DISCUSSION...STRONG TROPICAL WAVE AFFECTING AREA TODAY. REPORTS HAVE
COME IN WITH GUSTS UP TO 40 KT OR GREATER WITH THE THUNDERSTORM
ACTIVITY. SATELLITE IMAGES SHOW BROAD CIRCULATION WITH LEADING
EDGE OF WAVE AXIS LIKELY SOUTH OF THE MONA PASSAGE NEARING THE
DOMINICAN REPUBLIC. IMPRESSIVE 0-3 KM HELICITY VALUES OF 150 M/S
WITH VAD WIND PROFILE SHOWING DEEP LAYER 30-50 KT SOUTHEASTERLY
FLOW. BEST CONVERGENT BANDS TRAINED OVER SOUTHEASTERN AND CENTRAL
PR THIS AFTERNOON...NOW HEADING OVER THE NORTHERN COAST PROVOKING
FLASH FLOOD WARNINGS. FLASH FLOOD WATCH WILL REMAIN IN EFFECT
UNTIL AT LEAST 8 THIS EVENING...WITH WIND ADVISORIES AND MARINE
PRODUCTS UNTIL 10 PM.

AS WAVE CONTINUES TO TRACK WEST...RAIN BANDS WILL GO WITH
IT...SPREADING OVER WESTERN PUERTO RICO AND THE MONA CHANNEL...WITH
DECREASING POPS OVER EASTERN HALF OF FORECAST AREA INCLUDING THE
VIRGIN ISLANDS. HAVE NOT HAD ANY TIME TO LOOK AT THE FORECAST AFTER
TONIGHT DUE TO BUSY SHORT TERM OPERATIONS.

&&

.AVIATION...MVFR/IFR CONDITIONS AT ALL SITES EXCEPT USVI AIRPORTS
UNTIL 06Z THIS EVENING...WITH CLEARING FROM EAST TO WEST. SURFACE
WINDS IN THE LOW 20 KNOT RANGE WITH DECENT LOW LEVEL SPEED SHEAR.
EXPECT CONDITIONS TO IMPROVE OVERNIGHT...WITH LIGHT RAIN OVER MOST
SITES AND MOST LIKELY TSRA OVER MONA PASSAGE AREA.

&&

.MARINE...BUOY JUST SOUTH OF PONCE REPORTING MAX SEAS OVER 10 FT
TODAY...WITH SIGNIFICANT WAVE HEIGHTS AROUND 7. UP TO 9 FEET
REPORTED AT BUOY 41403 200 MILES NORTH OF ST THOMAS AS WELL.
SEVERAL GUSTS ABOVE 30 ALSO NOTED ON OBS AND RADAR ESTIMATES. WILL
KEEP MWS OVER ALL CARIBBEAN WATERS UNTIL 10 PM AND SCA FOR ALL
WATERS SAME TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  90  81  89 /  60  30  10  20
STT  80  90  81  91 /  50  30  10  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 8 PM AST THIS EVENING FOR CENTRAL
     INTERIOR-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
     CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-WESTERN INTERIOR.

     SMALL CRAFT ADVISORY UNTIL 11 PM AST THIS EVENING FOR CULEBRA.

VI...SMALL CRAFT ADVISORY UNTIL 10 PM AST THIS EVENING FOR ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

&&

09/93
Hazardous weather outlook, Jul 21, 5:07 AM CDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
607 AM AST TUE JUL 21 2009

AMZ710>745-PRZ001>013-221015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
607 AM AST TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
THE MOISTURE ASSOCIATED WITH A TROPICAL WAVE JUST ACROSS PUERTO
RICO THIS MORNING WILL CONTINUE TO INDUCE THE DEVELOPMENT OF
FAST MOVING SCATTERED TO NUMEROUS SHOWERS AND ISOLATED TO
SCATTERED THUNDERSTORMS ACROSS PUERTO RICO AND THE COASTAL WATERS
TODAY AND TONIGHT. SOME SHOWERS AND THUNDERSTORMS COULD BE LOCALLY
HEAVY AT TIMES PRODUCING STRONG GUSTY WINDS...ESPECIALLY IN THE
AFTERNOON...AND MAY LEAD TO PONDING OF WATER ON ROADS AND
LOCALIZED FLOODING IN POOR DRAINAGE AREAS. MUDSLIDES ARE ALSO
POSSIBLE IN AREAS OF STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE LINGERING MOISTURE BEHIND THE TROPICAL WAVE...WILL COMBINE
WITH DAYTIME HEATING AND LOCAL TERRAIN EFFECTS TO INDUCE THE
DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS WESTERN AND INTERIOR PUERTO RICO WEDNESDAY
AFTERNOON. SOME SHOWERS COULD BE LOCALLY HEAVY AT TIMES AND MAY
LEAD TO PONDING OF WATER ON ROADS AND MINOR FLOODING IN POOR
DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO REPORT STRONG WIND OR FLOODING TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN JUAN.

AMZ715-725-VIZ001-002-221015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
607 AM AST TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
THE MOISTURE ASSOCIATED WITH A TROPICAL WAVE JUST ACROSS THE
REGION THIS MORNING WILL CONTINUE TO INDUCE THE DEVELOPMENT OF
FAST MOVING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS
THE LOCAL ISLANDS AND THE SURROUNDING COASTAL WATERS TODAY AND
TONIGHT. SOME SHOWERS AND THUNDERSTORMS COULD BE LOCALLY HEAVY AT
TIMES PRODUCING STRONG GUSTY WINDS...AND MAY LEAD TO PONDING OF
WATER ON ROADS AND SOME MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE LINGERING MOISTURE BEHIND THE TROPICAL WAVE...WILL COMBINE
WITH DAYTIME HEATING AND LOCAL ISLANDS EFFECTS TO INDUCE THE
DEVELOPMENT OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS THE SURROUNDING WATERS AND LOCAL ISLANDS ESPECIALLY WEDNESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO REPORT STRONG WIND OR FLOODING TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN JUAN.

In the hours before

Local storm report, Jul 21, 1:22 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
222 PM AST TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HEAVY RAIN       ARROYO                  17.97N 66.06W
07/21/2009  E0.00 INCH       ARROYO             PR   EMERGENCY MNGR

            RIVER CLOSE TO OVERFLOWING BRIDGE AT CALLE 3, PUENTE
            BLANCO.

&&

RMOJICA
Local storm report, Jul 21, 1:30 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
230 PM AST TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND GST     PONCE                   17.99N 66.61W
07/21/2009  E40 MPH          PONCE              PR   EMERGENCY MNGR

            DOWNED TREES WERE REPORTED IN SEVERAL LOCATIONS.

&&

RMOJICA
Local storm report, Jul 21, 1:40 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
240 PM AST TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     MOROVIS                 18.33N 66.41W
07/21/2009  E40 MPH          MOROVIS            PR   EMERGENCY MNGR

            DOWNED TREES WERE REPORTED ALONG ROADS 619, 160, 155 AND
            6634 IN MOROVIS. TOWNS OF OROCOVIS AND BARRANQUITAS WERE
            REPORTED WITHOUT POWER.

&&

RMOJICA

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:23 AM CDTFlash Flood WatchJSJ10 hr
Jul 21, 11:12 AM CDTWind AdvisoryJSJ10 hr
Jul 21, 12:44 PM CDTFlash Flood WarningJSJ3 hr
Jul 21, 2:11 PM CDTFlash Flood WarningJSJ56 min
Jul 21, 3:29 PM CDTSpecial Marine WarningJSJ31 min

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.